- Tension type headache
- Chronic Daily Headache
- Chronic Migraine
- Cluster headache
- Menstrual Migraine
- Menstrual Migraine Treatments
- Medication Overuse or Rebound Headache
- Exertional Headache
- Organic Headaches
- Orgasmic and Sex Headaches
- Posttraumatic Headache
- Stabbing Headache or Icepick Headache
- Sinus Headache or Migraine?
- What do brain tumor headaches feel like? Find reassurance
- Thunderclap Headache
- Traumatic Brain Injury
- Trigeminal Autonomic Cephalgias
- Toxic/Metabolic Headaches
Medication Overuse or Rebound Headache
Rebound Headaches: a common problem
Medication overuse headache, which is the current term in the medical literature, has been called "rebound" headache in the past. The perception, however, was that if you took medication, the next day's headache was the rebound headache, and that's all there was to it. More recent research has shown that it is not that simple. A pattern of frequent medication usage leads to an increase in the occurrence of headaches. This is sometimes called pharmacologically maintained headache, or analgesic abuse headache. If you are a migraine sufferer, and you start having more frequent headaches as a consequence of using excessive medication, headaches may become less "migraine-like," and may lose some of the usual migraine features, such as sensitivity to light and noise, or nausea, and the pain may become dull in character.
Present recommendations of the International Headache Society are not to take over-the-counter medications more than 15 days a month, and not to take prescription analgesics more than 10 days a month. Prescription analgesics that can cause medication overuse headache include triptan medications, ergot medications, opioids, and those containing butalbital. Over-the-counter medications most likely to cause medication overuse headache are those containing caffeine. Recent research suggests that triptans are more likely to cause increased headache frequency in men with frequent headaches than in women with frequent headaches.
A survey of family doctors found that this headache type was the third most common headache seen. Headache clinics in the US report that 30% to 80% of new patients seen have medication overuse headache.
Painkillers—How do you know when you've overdone them?
Headaches that keep coming back again and again, until they become almost daily, can be a debilitating problem. Your headache is bad, so you take a pill. It comes back again, so you take another one. But if you keep it up and do it often enough, you may actually be bringing on your next headache. If you are taking painkillers for headache three or more days a week, there is a good likelihood that this may be happening to you.
Some people think that in order for their headaches to be termed a “rebound headache” the pattern must be one of taking a pill one day, and then experiencing a headache the next day. While this can be a common pattern seen in analgesic-induced headaches, it is not the only pattern seen. This is one of the reasons the preferred name has been changed in the medical literature to “medication overuse headache”. Some affected people simply have chronic head pain and do not necessarily take analgesics every single day; it is more about a pattern of use.
If you are particularly susceptible to developing medication overuse headache, as little as two days a week may be all it takes to maintain chronic headache. There is a transition that occurs as you take more and more medication, and sometimes you don’t even notice that your headaches symptoms are changing because it occurs so gradually. The pain may become less throbbing and more dull. The headache may involve more of your head, and become less localized, harder to pinpoint. You may not notice as much nausea or acute sensitivity to light or noise as you did with your migraine attacks. You may have as much inability to think or concentrate as you have during a migraine. You just feel somewhat bad all the time.
Some people in this transition phase still get migraine attacks on top of having daily or near-daily headaches. Eventually, those may go away and only daily head pain is the result, often awakening you in the morning or in the pre-dawn hours. If you find yourself slipping into the pattern of frequent painkiller usage, this may indicate the need for a headache preventative medication.
Only about 10% of those who would benefit from preventative medications are on an effective regimen. If you are already on a medication for prevention, you should work with your doctor to make certain it is as effective as it could be, and to decrease your pain medications to make sure you are not in danger of developing medication overuse headache. Oh, and by the way—over-the-counter painkillers are just as guilty of causing problems as prescription painkillers are.
Chronic Daily Headache may not be due to medication
Between three and four per cent of the population have chronic daily headache. Not everyone with daily headache has medication overuse, however, and in many cases the daily headaches came first, and the medication overuse occurs as a result. It is therefore difficult to interpret studies that say 50% to 86% of chronic daily headaches are due to medication overuse. It may just be that the same person has both.
At US headache clinics, between 30% and 86% of new patients seen have medication overuse headache as a component of their problems. It is the third most common type of headache encountered by primary care physicians. A recent large population-based study (Bigal et al, 2008) found that barbiturate-containing medications, such as butalbital, and opioids (narcotic analgesics) were the most likely to cause a transformation from episodic migraine to chronic migraine. The prevalence of transformed migraine is 2.5%, and that due to medication was found to be 1.5%.
There are long-term risks to taking daily pain medications, even over-the-counter ones. These include stomach irritation, ulcers, gastrointestinal bleeding, and acid reflux disease (heartburn) from aspirin-containing headache remedies and anti-inflammatory medications. Long-term use of NSAIDs and acetaminophen can cause kidney damage, and excessive use of acetaminophen can result in liver damage.
The treatment for medication overuse headache is simple, but that doesn't mean that it's easy: stop taking daily pain medication. Depending on how long you have been taking pain medications and on how much you have been taking, the recovery period can vary from three weeks to three months. It tends to be longer if the medication you have been overusing includes narcotic painkillers. No one can wave a magic wand to make you instantly better, but headache specialists can help support you through the process. Preventive medications can help, but take time to work, and may not be fully effective until you have weaned off the analgesic medications. Behavioral treatment strategies such as cognitive behavioral therapy, relaxation training, biofeedback, and hypnotherapy can also be helpful.
The best strategy? Avoid medication overuse in the first place. If you have frequent headaches, and you are using medication more than ten days a month or more than two days each week, you may be suffering from medication overuse headache. Think twice before grabbing that medication bottle. Seek help instead.
1. Bigal, ME, Serrano, S, Buse, D, Scher, A, Stewart, WF, Lipton, RB, Acute Migraine Medications and Evolution From Episodic to Chronic Migraine: A Longitudinal Population-Based Study, Headache, 2008; 48(8):1157-1168